Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 295, NWS Jackson, MS

July 9, 2016Noxubee County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 9, 2016, 12:59 PM CDT for Noxubee County, Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2016, 12:59 PM CDT (17:59 UTC)
Expired
Jul 9, 2016, 2:00 PM CDT
In force
61 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Noxubee County, MS

The radar

The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WUUS54 KJAN 091759
SVRJAN
MSC103-091900-
/O.NEW.KJAN.SV.W.0295.160709T1759Z-160709T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1259 PM CDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI...

* UNTIL 200 PM CDT

* AT 1258 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MACON...OR
  15 MILES NORTHEAST OF PRESTON...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  PAULETTE AROUND 130 PM CDT. 
  COOKSVILLE AROUND 145 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
SHUQUALAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3293 8835 3293 8841 3297 8871 3315 8866
      3309 8833
TIME...MOT...LOC 1758Z 283DEG 18KT 3303 8861 

HAIL...1.00IN
WIND...60MPH
 
$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:34 AM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 9:34 AM CDT, 3 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
934 AM CDT SAT JUL 9 2016

.UPDATE...Visible imagery this morning showing an impressive outflow
boundary moving southeast across northern portions of the CWA. This
boundary is leftover from MCS over AR/TN overnight. While boundary
should be the focus for initial convective development by afternoon,
better lapse rates moving in behind the boundary this afternoon
should allow convection to build northward. Meanwhile, will extend
limited severe risk further south in the HWO to account for enhanced
convergence/lift along the boundary and increasing damaging wind
threat as the atmosphere destablizes.

Temperatures are warming rapidly as expected with upper 80s already
widespread over the forecast area. Mid 90s highs still look
attainable before convection becomes too widespread./26/

&&

.PREV DISCUSSION... /issued 424 AM CDT SAT JUL 9 2016/

DISCUSSION...
Short Term (Today through Sunday night)...This weekend will feature
increasing rain chances across the ArkLaMiss.

Early morning upper air analysis and water vapor imagery showed an
upper trough sliding across the Great Lakes. Flow was more zonal
across the Deep South, though a weak upper low was situated over the
eastern Gulf. A few shortwaves were seen, one producing a convective
complex over AR this morning. Slight weakness was developing in the
mid level trough which has been limiting precip across the area
in recent days. Model consensus continues to indicate a shortwave
trough will develop and move across the Mid South through the
beginning of next week. These factors will likely allow some of the
complexes of showers/storms which have been sliding to our north to
begin encroaching on our area, more likely for areas farther north
and east in the CWA.

Timing is somewhat uncertain, with the model suite providing a
few different scenarios. However, the latest SPC SSEO shows the best
opportunity for convection as early as late morning along the Highway
82 corridor, expanding southeastward across much of Central MS during
the afternoon, with a decrease tonight. A similar situation could
unfold tomorrow as the pattern largely remains the same. With the
shortwave being closer to the area, most all of the CWA will have a
better chance of getting in on the action Sunday.

With respect to hazards, a few strong to severe storms will be
possible with the convection today. Ambient wind shear is expected
to be generally unimpressive, but sufficient 0-1 km flow may exist
especially across the northern portion of the area for damaging wind
gusts. This will especially be the case if a convective complex can
develop and sustain itself. We will maintain mention of a limited
threat for severe storms in those areas for today. Forecast peak
heat indices will again be near 105, but with greater opportunities
for clouds/precip there is less confidence that critical thresholds
will be met for an advisory. Thus, we will just maintain a limited
threat for dangerous heat in the HWO/graphics today. /DL/

Long Term (Monday through Friday night)...Hot and humid conditions
will continue through the long term portion of the forecast.  Highs
each day will generally top out in the middle 90s, with afternoon
heat index values continuing to peak in the 100 to 105 range across
much of the forecast area. Lows each night will also remain mild and
only slip into the middle and upper 70s through the period.

A weakening in the ridge aloft will bring about a better potential
for isolated to scattered showers and thunderstorms throughout the
work week.  Locales lucky enough to see this convection will
obviously see some needed and appreciated rainfall, but will also
see some brief relief from the afternoon heat.  This convection will
quickly begin to dissipate around sunset each evening. /19/

AVIATION...VFR conditions will prevail through much of the period.
Scattered TSRA are anticipated to develop late this morning into
afternoon. Brief cig/visby reductions and strong wind gusts can be
expected with this activity. Potential for storms will decrease
tonight. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       95  75  92  74 /  44  35  60  41
Meridian      97  75  93  74 /  54  35  62  40
Vicksburg     93  76  92  75 /  36  32  54  32
Hattiesburg   96  75  92  74 /  43  33  58  37
Natchez       92  75  91  74 /  33  25  49  28
Greenville    93  75  92  74 /  60  38  58  34
Greenwood     93  73  90  72 /  63  36  59  36

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, Jul 9, 10:01 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1001 AM CDT SAT JUL 9 2016

ARZ074-075-LAZ007>009-MSZ018-019-025>052-055>058-066-101515-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-
CLARKE-JONES-
1001 AM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTHEAST MISSISSIPPI...AND
WEST CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TODAY

EXCESSIVE HEAT
THREAT...LIMITED
TIMING...TODAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON
AND EARLY EVENING HOURS TODAY. DAMAGING WIND GUSTS, FREQUENT
LIGHTNING, AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
STORMS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

HOT AND HUMID CONDITIONS WILL CONTINUE TODAY WITH PEAK HEAT INDICES
BETWEEN 100 AND 105 DEGREES IN THE MIDDAY TO AFTERNOON HOURS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY.

LAZ015-016-023>026-MSZ053-054-059>065-072>074-101515-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-
CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-MARION-LAMAR-FORREST-
1001 AM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...AND SOUTHWEST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT
THREAT...LIMITED
TIMING...TODAY

HOT AND HUMID CONDITIONS WILL CONTINUE TODAY WITH PEAK HEAT INDICES
BETWEEN 100 AND 105 DEGREES IN THE MIDDAY TO AFTERNOON HOURS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

15

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
 MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
 DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
 AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
 TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
 TEMPERATURES 100 TO 103 DEGREES.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jul 9, 12:40 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1240 PM CDT SAT JUL 9 2016

MSZ039-091815-
NOXUBEE MS-
1240 PM CDT SAT JUL 9 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NOXUBEE COUNTY UNTIL
115 PM CDT...

AT 1240 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR MASHULAVILLE...OR 13 MILES NORTHEAST OF PRESTON...MOVING EAST AT
20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MACON AROUND 100 PM CDT.
  PAULETTE AROUND 115 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SHUQUALAK.

LAT...LON 3293 8835 3293 8850 3297 8880 3315 8877
      3312 8832
TIME...MOT...LOC 1740Z 279DEG 18KT 3305 8870

DB
Special weather statement, Jul 9, 12:41 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1241 PM CDT SAT JUL 9 2016

MSZ036-091815-
HOLMES MS-
1241 PM CDT SAT JUL 9 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HOLMES COUNTY UNTIL 115
PM CDT...

AT 1241 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR HOWARD...OR NEAR THORNTON...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HOWARD AROUND 1250 PM CDT.
  TOLARVILLE AROUND 1255 PM CDT.
  COXBURG AROUND 105 PM CDT.
  FRANKLIN...LEXINGTON...BROZVILLE AND EBENEZER AROUND 115 PM CDT.

LAT...LON 3302 9032 3320 9029 3319 8990 3292 8995
TIME...MOT...LOC 1741Z 292DEG 10KT 3310 9024

DB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:40 PM CDTSpecial Weather StatementJANNoxubee35 min
Jul 9, 12:41 PM CDTSpecial Weather StatementJANHolmes34 min
Jul 9, 1:28 PM CDTSpecial Weather StatementJANKemper32 min
Jul 9, 1:59 PM CDTSpecial Weather StatementJANYazoo46 min
Jul 9, 2:07 PM CDTSevere Thunderstorm WarningJANGrenada23 min
Jul 9, 2:12 PM CDTSpecial Weather StatementJANLowndes48 min
Jul 9, 2:41 PM CDTSpecial Weather StatementJANMontgomery34 min
Jul 9, 3:03 PM CDTSevere Thunderstorm WarningJANChoctaw, Webster42 min
Jul 9, 3:13 PM CDTSevere Thunderstorm WarningJANAttala, Leake47 min
Jul 9, 3:27 PM CDTSevere Thunderstorm WarningJANLauderdale32 min
Jul 9, 3:31 PM CDTSevere Thunderstorm WarningJANCarroll, Leflore35 min
Jul 9, 3:46 PM CDTSpecial Weather StatementJANNewton44 min
Jul 9, 3:49 PM CDTSpecial Weather StatementJANChoctaw, Winston26 min
Jul 9, 3:53 PM CDTSpecial Weather StatementJANNewton52 min
Jul 9, 4:02 PM CDTSevere Thunderstorm WarningJANLeake, Neshoba, Newton, Scott58 min
Jul 9, 4:09 PM CDTSevere Thunderstorm WarningJANClarke, Lauderdale51 min
Jul 9, 4:24 PM CDTSevere Thunderstorm WarningJANLauderdale, Neshoba, Newton51 min
Jul 9, 4:30 PM CDTSpecial Weather StatementJANWinston45 min
Jul 9, 4:37 PM CDTSpecial Weather StatementJANCoahoma38 min
Jul 9, 5:09 PM CDTSpecial Weather StatementJANNeshoba51 min
Jul 9, 5:14 PM CDTSpecial Weather StatementJANJones31 min
Jul 9, 5:21 PM CDTSpecial Weather StatementJANJones24 min
Jul 9, 5:47 PM CDTSpecial Weather StatementJANSunflower43 min
Jul 9, 6:21 PM CDTSpecial Weather StatementJANRankin39 min
Jul 9, 6:41 PM CDTSpecial Weather StatementJANWashington49 min
Jul 9, 6:47 PM CDTFlash Flood WarningJANSunflower3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.